Ayesha Khan, PharmD, BCPS
Ayesha M. Khan, PharmD, BCPS, is a clinical assistant professor of pharmacy practice at Chicago State University College of Pharmacy (CSU-COP) and maintains a practice site at Rush University Medical Center. She received her Doctor of Pharmacy from Midwestern University Chicago College of Pharmacy in 2012 and then completed a PGY-1 Pharmacy Practice Residency at The University of Toledo Medical Center in Toledo, Ohio.
Drug-induced hyperkalemia may range from asymptomatic to life threatening.3 Symptoms are mainly related to cardiac and muscular functions. The most serious manifestations include muscle weakness or paralysis, respiratory failure, cardiac conduction abnormalities, and cardiac arrhythmias.
There are 3 major mechanisms of drug-induced hyperkalemia:
- Impaired renal excretion of potassium
- Extracellular potassium shift
- Excessive potassium intake.
Table 1. Drugs known to cause hyperkalemia and their mechanism of action1,2
Impaired renal excretion
||Extracellular potassium shift||Excessive potassium intake|
ACE inhibitors, ARBs
Direct renin inhibitors
Intravenous cationic amino acids (lysine, arginine)
Stored blood products
Drug-induced hyperkalemia can be prevented by slow dose titration and close monitoring of serum potassium within the first week of therapy and after each dose adjustment. NSAIDs, especially chronic use, should be avoided in the elderly, dehydrated patients, patients with renal insufficiency, and those taking other drugs known to increase potassium. Alternative therapies with non-NSAID analgesics or topical agents should be recommended.
Management of acute hyperkalemia should be guided by the serum potassium level and severity of symptoms.4,5
- Perazella MA. Drug-induced hyperkalemia: old culprits and new offenders. Am J Med. 2000; 109(4):307–14.
- Ben Salem CB, Badreddine A, Fathallah N,et al. Drud-induced hyperkalemia. Drug Saf. 2014; 37:677-692.
- Noize P, Bagheri H, Durrieu G, et al. Life-threatening drug-associated hyperkalemia: a retrospective study from laboratory signals. Pharmacoepidemiol Drug Saf. 2011; 20(7):747–53.
- Rossignol P, Legrand M, Kosiborod M, et al. Emergency management of severe hyperkalemia guidelines for best practice and opportunities for the future. Pharmacol Res. 2016; 113(ptA):585-591.
- Weisberg LS. Management of severe hyperkalemia. Crit Care Med. 2008; 36(12):3246-3251.